ADHD Medication Does Not Increase Risk of Sudden Death

Author: Jeannette Y. Wick, RPh, MBA, FASCP

A meta-analysis of studies including almost 2 million patients finds that use of ADHD medications increases neither the risk of sudden death nor the risk of adverse cardiac events.

It is well documented that stimulant drugs used to treat attention-deficit/hyperactivity disorder (ADHD) increase blood pressure by approximately 1 to 4 mm/Hg and heart rate by approximately 3 to 8 beats per minute. While these changes are considered clinically insignificant in the short term, their long-term effects are unknown, especially among patients with structural cardiac abnormalities.
 
To investigate these long-term effects, researchers conducted a meta-analysis of studies that had examined the cardiovascular effects of ADHD drugs and presented their results in a study published online on May 13, 2013, in the International Journal of Cardiology. The analysis included studies that had included at least 1000 ADHD patients, looked at the influence of ADHD medication use on cardiovascular outcomes, and followed up with patients for longer than a year.
 
The meta-analysis included 3 studies with a total of nearly 2 million patients, making this the largest study of stimulant-related cardiac adverse events ever conducted. In all, 41% of patients included in the analysis were taking ADHD medications, with methylphenidate and amphetamine used most commonly. The researchers found that taking ADHD medications did not increase a patient’s risk of sudden death, and this finding remained true whether the authors included or excluded middle-aged patients taking ADHD medications. In addition, the researchers reported that use of ADHD medication had no adverse effect on cardiovascular outcomes, including rates of arrhythmic and ischemic stroke.
 
These findings confirm earlier reports. The FDA last updated its Drug Safety Communication regarding stimulant medication use in children with ADHD on November 1, 2011, based on a study that found no connection between stimulant medication use in children with ADHD and adverse cardiac events.
 
The implications for pharmacists remain the same:
Ms. Wick is a visiting professor at the University of Connecticut School of Pharmacy and a freelance writer from Virginia.